Drought, Sumter
- When
- February 1, 12:00 AM CST to February 26, 6:00 AM CST
- Where
- Sumter forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.591, -88.199 (the zone’s center; the record gives no point)
By the end of February, western and southern portions of Central Alabama, including Sumter, Green, Pike, and Barbour Counties, were removed from the Severe (D2) Drought designation that had been in place since the Spring of 2007.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
By the end of February, western and southern portions of Central Alabama, including Sumter, Green, Pike, and Barbour Counties, were removed from the Severe (D2) Drought designation that had been in place since the Spring of 2007.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 31, 11:20 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1120 PM CST THU JAN 31 2008 .UPDATE...FOR AVIATION. && .DISCUSSION... LEADING EDGE OF CONVECTIVE LINE HAS ACCELERATED EASTWARD AND ENTIRE SYSTEM IS MOVING FASTER THAN EXPECTED. THE SEVERE WEATHER HAS BEEN CONFINED TO EXTREME SOUTH ALABAMA...AS NORTHERN END OF LINE WAS MOVING ACROSS VERY STABLE AIR AT THE SURFACE...WHERE SURFACE BASED LIFTED INDICES ARE GREATER THAN +10 CELSIUS. PIKE AND BARBOUR COUNTIES LIKELY TO SEE STRONGEST WINDS IN OUR FORECAST AREA...BUT WITH VERY STABLE LOW LEVELS...WIND GUSTS SHOULD REMAIN BELOW 40 MPH. ANOTHER AREA OF WIND GUSTS ARE LOCATED ON BACK EDGE OF RAIN SHIELD. COLUMBUS MISSISSIPPI AND TUSCALOOSA ALABAMA BOTH REPORTED PRESSURE RISING RAPIDLY AND WIND GUSTS NEAR 25 MPH AS BACK EDGE OF RAIN APPROACHED THESE LOCATIONS. FORECAST UPDATED EARLIER BROUGHT END TO RAIN FASTER THAN AFTERNOON PACKAGE...BUT ANOTHER UPDATE WILL BE NEEDED TO END RAIN EVEN SOONER. 58/ROSE && .AVIATION...06Z TAF DISCUSSION. THE BACK EDGE OF THE RAIN SHIELD IS CURRENTLY FROM MGM TO ANB. BHM...TCL...AND EET ARE ONLY PERIODS OF LIGHT RAIN OR DRIZZLE AS THE OCCLUDED FRONT MOVES THROUGH THE AREA. WILL SEE SOME LOW CLOUDS ABOUT 800 FEET FOR A FEW HOURS AND THEN A RISE BACK TO AROUND BKN 1500 OVC 2500. THEN BY 10 TO 11Z WILL THE THE LOW CLOUDS ASSOCIATED WITH THE LOW PRESSURE SYSTEM MOVE IN AND DROP CEILINGS BACK DOWN TO BELOW 1500 FEET ALL OVERCAST. MGM WILL SEE MORE WESTERLY WINDS BY 7Z...WHILE TROY WILL SEE IT AROUND 9Z. AGAIN FOCUS ON A PATTERN FOR TIMING WITH THE NEXT 6 HOURS. WINDS WILL BEGIN TO DIMINISH FROM WEST TO EAST ABOUT 2 HOURS AFTER FROPA. WILL SEE SKIES BEGIN TO CLEAR AFTER 20 AND 21Z AS THE LOW PRESSURE SYSTEM ITSELF MOVES OUT. WINDS WILL DISSIPATE TO NEAR CALM CONDITIONS AFTER 00Z. && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1020 PM CST THU JAN 31 2008 ALZ011>015-017>050-020421- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1020 PM CST THU JAN 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A COLD FRONT WILL MOVE THROUGH CENTRAL ALABAMA ON TUESDAY. SEVERE STORMS MAY DEVELOP ALONG AND AHEAD OF THE FRONT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY ON TUESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 819 PM CST THU JAN 31 2008 ALZ046-048-050-010315- BARBOUR-BULLOCK-RUSSELL- 819 PM CST THU JAN 31 2008 ...SIGNIFICANT WEATHER ALERT FOR BARBOUR...BULLOCK AND RUSSELL COUNTIES UNTIL 915 PM CST... AT 817 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF MEADVILLE TO 10 MILES SOUTH OF TROY...MOVING EAST AT 45 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HIGH RIDGE. FRANKLIN FIELD. SEDGEFIELD. BOOT HILL. THREE NOTCH. GUERRYTON. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. 61
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1052 PM CST THU JAN 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 3 NE AUBURN 32.62N 85.44W
01/31/2008 LEE AL AWOS
KAUO AWOS REPORTED A GUST TO 51 KNOTS.
0910 PM TSTM WND DMG AUBURN 32.59N 85.48W
01/31/2008 LEE AL LAW ENFORCEMENT
POWER OUTAGES AND SEVERAL TREES DOWN.
&&
MROSEThe national radar mosaic for the moment the first event began.
4 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85369, 85370, 85372, 85374.